Alert archive / North Dakota / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Grand Forks, ND

May 18, 20205 counties in North Dakota

NWS Grand Forks, ND issued this red flag warning at May 18, 2020, 1:46 PM CDT for 5 counties in North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2020, 1:46 PM CDT (18:46 UTC)
Expired
May 18, 2020, 8:00 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 143 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS83 KFGF 181846
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
146 PM CDT Mon May 18 2020

NDZ006-007-014-015-024-190100-
/O.NEW.KFGF.FW.W.0003.200518T1846Z-200519T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-
146 PM CDT Mon May 18 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR DRY
FUELS AND STRONG WINDS IN THE DEVILS LAKE REGION...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for dry fuels and strong winds, which is in effect until 
8 PM CDT this evening.

* AFFECTED AREA...In North Dakota...Fire Weather Zones 006... 
  007...014...015 and 024.

* TIMING...until 8 pm this evening.

* WINDS...South-southeast 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 28 percent.

* TEMPERATURES...Around 70.

* IMPACTS...Rural fire departments have been called out to put out
  several wildfires already. With this amount of wind, any fires
  today will be harder to control. Please refrain from burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
282 
WWUS83 KFGF 190055
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
755 PM CDT Mon May 18 2020

NDZ006-007-014-015-024-190200-
/O.EXP.KFGF.FW.W.0003.000000T0000Z-200519T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-
755 PM CDT Mon May 18 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR DRY
FUELS AND STRONG WINDS FOR THE DEVILS LAKE BASIN IN ND...

The strongest winds have diminished and any lingering gusts should
continue to decrease this evening. The warning will be allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 18, 1:05 PM CDT, 41 minutes earlier.

Area forecast discussion, May 18, 1:05 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
105 PM CDT Mon May 18 2020

.UPDATE...
Issued at 105 PM CDT Mon May 18 2020

Winds continue to increase into the 20 to 30 mph range across most
of the FA, with some higher gusts west of the Red River Valley.
Satellite imagery continues to show a bunch of small short-lived
agricultural fires across the FA. Since winds are higher than
anticipated, controlling these this afternoon may be difficult.
For that reason, have coordinated with Duluth and the MN Fire
Center to issue a Special Weather Statement about the near
critical fire weather conditions for the rest of the afternoon.
Other forecast elements look fine at this point.

UPDATE Issued at 1020 AM CDT Mon May 18 2020

It is going to be a windy day across the FA, with many locations
already seeing wind gusts in the mid 20 mph range. Temperatures
are already in the low to mid 60s, on the way into the mid 70s.

UPDATE Issued at 655 AM CDT Mon May 18 2020

A mostly clear sky was across the area with scattered clouds along
the International border. Going forecast looks good.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 355 AM CDT Mon May 18 2020

Water vapor loop indicated ridge building over ID and MT as upstream
trough shortens in wavelength. A short wave was located over
southeastern SASK and was moving to the northeast. Radar indicated
showers over north central ND into MAN but bases were quite high
with no precip reaching the ground. No precip is forecast for today.

Easterly low level flow will bring drier air into the area today
with a high pressure system over James Bay. Will lower dewpoints a
bit across the CWA for today. Impact with higher temps will produce
lower relative humidities across the area. Low level moisture
will increase in the west zones tonight and over the area Tue.

Ridge building will continue over the Northern Plains today through
Tue. Warm mid level air will spread north and east from the Rockies
Tue and cap off the forecast area. The threat for storms will stay
in MT for today and the western Dakotas and MT for Tue.

.LONG TERM...(Tuesday night through Sunday)
Issued at 355 AM CDT Mon May 18 2020

The 500 mb ridge will hold over Minnesota and keep any precipitation
chances to our west through Wednesday evening.  So another warm day
with highs mid 70s to around 80.  Thursday into Friday will the 500
mb shift east a bit and allow a short wave trough extending from the
main 500 mb low in Alberta to move east-northeast into the Red River
valley Thursday afternoon and night.  The short wave trough will
weaken considerably in time and majority of the model ensembles have
limited precipitation amounts this period.  Significant differences
do appear as we look into Saturday and Sunday.  Additional short
waves will move east and then northeast around the Alberta upper
low.  Its impact on our area remains highly uncertain, other than
there is a chance for precipitation Saturday and Sunday.  12z ECMWF
was quite wet compared to the new 00z ECMWF which is more
progressive with the short wave moving thru.  00z ECMWF is a bit
more in line with 00z GFS/GEM.  However looking at the 00z GFS
ensembles, there remains very large differences in precipitation
amounts.  Therefore other than a chance for showers and
thunderstorms, the coverage and amount of rainfall is highly
uncertain.  Lingering precipitation chances on some ensembles into
Monday, Memorial Day. Impacts of these systems thru the upcoming
Memorial Day weekend appear limited due to high uncertainty in
coverage of t-storms and intensity.

Net result is no changes to the National Blend of Models in its
temps, pops and timing.  There isnt one period this far out where
there is any confidence to change.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 105 PM CDT Mon May 18 2020

The main aviation impacts will be the gusty winds this afternoon
and again Tuesday afternoon. These winds have been higher than
expected.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...JH
LONG TERM...Riddle
AVIATION...Godon
Hazardous weather outlook, May 18, 1:17 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
117 PM CDT Mon May 18 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
117 PM CDT Mon May 18 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Dry air and gusty southeast winds will produce near critical fire
weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected Tuesday and Wednesday. A chance
for thunderstorms will be possible from Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 18, 12:52 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1252 PM CDT Mon May 18 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-190000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham,
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena,
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando,
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton,
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna,
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro,
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner,
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
1252 PM CDT Mon May 18 2020

...NEAR-CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF EAST
NORTH DAKOTA AND NORTHWEST MINNESOTA...

Dry conditions are expected this afternoon with minimum relative
humidity values of 20 to 30 percent. Winds this afternoon will be
20 to 30 mph gusting to 40 mph out of the east to southeast this
afternoon, highest in the Devils Lake basin. The combination of
dry conditions and gusty winds will create near-critical fire
weather conditions this afternoon. Please follow guidance from
local authorities and consider moving burning activities to
another day.

CJ

Nearby

Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.